Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 136, NWS Atlanta, GA

June 16, 2018Lumpkin County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 16, 2018, 1:16 PM EDT for Lumpkin County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 1:16 PM EDT (17:16 UTC)
Expired
Jun 16, 2018, 1:45 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lumpkin County, GA

The radar

The Atlanta radar (KFFC), 141 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 1:24 PM EDTTSTM WND DMG4 Wnw Dahlonega, GAREPORT OF POWERLINES DOWN AT THE INTERSECTION OF HORTON RD. AND ARBORVIEW DR. IN LUMPKIN COUNTY, GA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS52 KFFC 161716
SVRFFC
GAC187-161745-
/O.NEW.KFFC.SV.W.0136.180616T1716Z-180616T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
116 PM EDT SAT JUN 16 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Lumpkin County in north central Georgia...

* Until 145 PM EDT.

* At 115 PM EDT, a severe thunderstorm was located near Dahlonega,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dahlonega, Garland, Porter Springs and Auraria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3462 8388 3461 8386 3458 8386 3446 8389
      3446 8391 3447 8391 3447 8393 3445 8392
      3442 8398 3446 8410 3447 8410 3449 8413
      3464 8410 3465 8387
TIME...MOT...LOC 1715Z 279DEG 4KT 3454 8404 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:47 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 10:47 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1047 AM EDT Sat Jun 16 2018

.UPDATE...

Ongoing forecast looks in good shape as area of stratus and fog
continues to burn off from north to south. East of this area,
already seeing mixed layer CAPE values in excess of 2500 J/KG and
with convective temp already reached, should not be long for
development. Current gradient portrayed in grid looks on target
with best chances over SW zones but may beef up values on east
portion given aforementioned instability.

&&

Deese

&&

.PREV DISCUSSION... /issued 729 AM EDT Sat Jun 16 2018/

PREV DISCUSSION... /Issued 356 AM EDT Sat Jun 16 2018/

SHORT TERM /Today through Sunday/...
High pressure ridge aloft is centered over the ARKLATEX, while a
longwave trough is situated along the eastern seaboard. A shear axis
is bi-secting the state of GA. At the surface, a weak frontal
boundary continues across northern GA.

Hi-res models are showing isolated to scattered coverage of storms
today. Do think there will be two main areas for convective
development today, the higher terrain of NE GA and areas along and
south of I-20. A bit more coverage is expected on Sunday, as cooler
temperatures aloft will serve to steepen the lapse rates a bit.
Steering flow remains aob 10kt for today, so storms will continue to
be slow moving, heavy rain producers. Winds are bit higher in the
boundary layer on Sunday, so storms will move a bit more, but remain
locally heavy rainfall producers.

As usual, strong storms are likely each day producing gusty winds,
frequent lightning strikes and locally heavy rainfall. Isolated
severe thunderstorms cannot be ruled out. Any severe thunderstorm
that develops will have the potential to produce damaging wind gusts
and hail. If you have outdoor plans this weekend, keep weather
aware. If you hear thunder, you are close enough to be struck by
lightning. Also, heat indices will creep into the upper 90s today
and will be in the lower to middle 90s on Sunday. If you will be
outdoors for long periods of time, take breaks to cool off and stay
hydrated.

NListemaa

LONG TERM /Sunday Night through Friday/...
Extended period continues to be largely dominated by broad high
pressure ridge over the eastern US. Weak low pressure over the
state will dampen out by Monday, though the better moisture will
remain over the state. The high pressure ridge will help to
suppress diurnal convection somewhat, but there remains enough
moisture, instability and heating to trigger isolated to scattered
convection each afternoon and evening. Ridge axis moves eastward
by mid week, and shifts over the Atlantic late in the week, as low
pressure approaches the Tennessee Valley from the Midwest. Have
continued with slightly higher pops for the latter half of the
week as the diminishing ridge influence allows for better precip
coverage. Expect slightly higher than normal temperatures through
the week with highs generally in the 90s and lows in the 70s.

31

AVIATION...
12Z Update...
LIFR cigs at a few of the northern airports this morning, with
IFR at the southern airports this morning. Low clods and stratus
should lift through mid morning with afternoon cigs 035-040. For
now, the best chances for sct convection are in the south. Winds
will once again be an issue today. Early morning light/variable/SW
flow will switch to the SE during the early afternoon. SW flow
expected once again after sunset.

//ATL Confidence...12Z Update...
MED confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  70  90  70 /  40  40  40  20
Atlanta         89  72  87  72 /  40  40  50  30
Blairsville     86  65  85  65 /  40  40  50  30
Cartersville    91  70  88  69 /  40  30  50  40
Columbus        88  73  88  72 /  40  40  40  30
Gainesville     89  70  88  70 /  40  30  40  30
Macon           90  72  89  72 /  40  40  40  20
Rome            92  71  89  70 /  30  30  50  30
Peachtree City  89  70  87  70 /  40  40  50  30
Vidalia         90  73  90  73 /  40  50  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....01
AVIATION...Deese
Hazardous weather outlook, Jun 16, 4:54 AM EDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
454 AM EDT Sat Jun 16 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
454 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms can be expected this afternoon into this
evening. Better coverage is expected to be south of Interstate 20
and over the northeast Georgia mountains. Some storms could be
strong and an isolated severe storm cannot be ruled out. The main
threats will be isolated flooding from locally heavy rainfall,
strong damaging winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a chance of thunderstorms each day, mainly during the
afternoon and evening hours. A few storms could be strong to severe
each day with strong, gusty winds, frequent lightning and isolated
flooding from heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Special weather statement, Jun 16, 12:34 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1234 PM EDT SAT JUN 16 2018

GAZ013>015-161700-
Dawson GA-Pickens GA-Lumpkin GA-
1234 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...EASTERN PICKENS AND
SOUTHWESTERN LUMPKIN COUNTIES UNTIL 100 PM EDT...

At 1233 PM EDT...a strong thunderstorm was over Fausett Lake, or 9
miles east of Jasper...moving southeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dawsonville, Amicalola Falls State Park, Sequoyah Lake, Len Foote
Hike Inn, Lake Tamarack, Hollis Lathem Reservoir, Auraria,
Marblehill, McKee, Juno and Fausett Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3447 8402 3433 8424 3433 8426 3438 8426
      3438 8432 3452 8441 3458 8431 3457 8429
      3457 8426 3460 8426 3460 8422 3461 8421
TIME...MOT...LOC 1633Z 322DEG 7KT 3452 8427

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 16, 1:03 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
103 PM EDT SAT JUN 16 2018

GAZ013>016-021-023-161745-
Hall GA-Dawson GA-Cherokee GA-Pickens GA-White GA-Lumpkin GA-
103 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALL...DAWSON...
NORTHEASTERN CHEROKEE...SOUTHEASTERN PICKENS...SOUTHERN WHITE AND
SOUTHERN LUMPKIN COUNTIES UNTIL 145 PM EDT...

At 102 PM EDT...a line of strong thunderstorms was along a line
extending from near Cleveland to Tate...and moving southeast at 10
mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Dahlonega, Jasper, Cleveland, Dawsonville, Ball Ground, Nelson,
Clermont, Dougherty, Marblehill, Mossy Creek, Juno, Silver City,
Murrayville, Lake Tamarack, Hollis Lathem Reservoir, Auraria, Tate,
Reavis Mountain, Garland and McKee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3453 8363 3451 8367 3443 8362 3433 8411
      3433 8426 3430 8426 3427 8442 3447 8450
      3465 8379
TIME...MOT...LOC 1702Z 325DEG 9KT 3458 8384 3445 8438

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:16 PM EDTSpecial Weather StatementFFCFulton29 min
Jun 15, 8:37 PM EDTSpecial Weather StatementFFCJefferson38 min
Jun 15, 8:42 PM EDTSpecial Weather StatementFFCGreene33 min
Jun 15, 8:50 PM EDTSpecial Weather StatementFFCWarren25 min
Jun 16, 12:34 PM EDTSpecial Weather StatementFFCDawson26 min
Jun 16, 1:03 PM EDTSpecial Weather StatementFFCDawson, Lumpkin, Pickens42 min
Jun 16, 1:39 PM EDTSpecial Weather StatementFFCCherokee36 min
Jun 16, 2:13 PM EDTSpecial Weather StatementFFCCherokee32 min
Jun 16, 3:42 PM EDTSpecial Weather StatementFFCWilkes33 min
Jun 16, 4:13 PM EDTSpecial Weather StatementFFCTaliaferro32 min
Jun 16, 4:33 PM EDTSpecial Weather StatementFFCBartow27 min
Jun 16, 4:54 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding31 min
Jun 16, 5:17 PM EDTSpecial Weather StatementFFCPaulding28 min
Jun 16, 5:27 PM EDTSpecial Weather StatementFFCMorgan33 min
Jun 16, 5:41 PM EDTSpecial Weather StatementFFCPaulding34 min
Jun 16, 5:44 PM EDTSpecial Weather StatementFFCBanks31 min
Jun 16, 5:54 PM EDTSpecial Weather StatementFFCCobb36 min
Jun 16, 6:05 PM EDTSpecial Weather StatementFFCHancock, Morgan25 min
Jun 16, 6:07 PM EDTSpecial Weather StatementFFCEmanuel, Jefferson23 min
Jun 16, 6:12 PM EDTSpecial Weather StatementFFCPolk33 min
Jun 16, 6:18 PM EDTSpecial Weather StatementFFCBanks27 min
Jun 16, 6:24 PM EDTSpecial Weather StatementFFCCobb36 min
Jun 16, 6:27 PM EDTSpecial Weather StatementFFCEmanuel, Jefferson, Johnson33 min
Jun 16, 6:28 PM EDTSpecial Weather StatementFFCHancock32 min
Jun 16, 6:41 PM EDTSpecial Weather StatementFFCBanks, Hall34 min
Jun 16, 6:43 PM EDTSpecial Weather StatementFFCPolk32 min
Jun 16, 6:57 PM EDTSpecial Weather StatementFFCGlascock, Jefferson, Johnson, Washington33 min
Jun 16, 7:14 PM EDTSpecial Weather StatementFFCBarrow31 min
Jun 16, 7:27 PM EDTSpecial Weather StatementFFCGlascock, Johnson, Washington33 min
Jun 16, 7:44 PM EDTSpecial Weather StatementFFCForsyth31 min
Jun 16, 7:52 PM EDTSpecial Weather StatementFFCNewton, Rockdale38 min
Jun 16, 7:57 PM EDTSpecial Weather StatementFFCHancock, Johnson, Taliaferro, Washington33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.